TOPEKA (KSNT) — The U.S. Drug Enforcement Administration and Topeka Police Department are warning about the deadly effects of laced drugs, especially those containing fentanyl.
A 16-year-old boy died in the Kansas City area at the end of August, after taking a pill laced with fentanyl. Following his death and many others across the country due to laced drugs, the DEA released a statement saying “One Pill Can Kill.”
It is advising people not to take any drug that does not come from a real pharmacy.
Lieutenant Jerry Monasmith, the head of the Narcotics Division at the Topeka Police Department, said that they are seeing more fentanyl now than they have in the past in Topeka.
He said he likes to use the analogy of making chocolate chip cookies when he talks about people manufacturing drugs who are not licensed to. When you make chocolate chip cookies at home, some cookies have more chocolate chips in them than others. Basically, the number of chocolate chips in each cookie will never be even. The same can be said for people that manufacture drugs in their homes or are not licensed to be doing so.
Lieutenant Monasmith said the department has obtained pills that have a fentanyl content ranging anywhere from 0.04 to 0.73 milligrams. According to the DEA’s website, the lethal dose of fentanyl is 2 milligrams. It’s an issue that seems to be getting more prevalent, according to Monasmith.
“The pills seem to be more socially acceptable,” he said. “Rather than say using a meth pipe and a torch doing some of those things to ingest meth…or needles, sometimes using a pill tends to be a little more acceptable.”
If you are worried about a family member or friend who may be abusing these types of substances, you can use any of these resources for help.
You can also call the Topeka Police Department narcotics desk and choose to remain anonymous.